Illinois, 2003

Flooding in Illinois, February 18 to 28, 2003

February 18 to 28, 2003 · NWS PAH · 6 events in 6 counties and zones

The Ohio River rose above flood stage on the Illinois side around the 20th, and crested at most locations on the last day of the month. The flooding was minor to moderate in intensity.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River rose above flood stage on the Illinois side around the 20th, and crested at most locations on the last day of the month. The flooding was minor to moderate in intensity. The crest was 6 to 10 feet above flood stage at Brookport, Grand Chain, and Cairo. Upriver from Brookport, the river had not crested as of month's end. Across the river from Paducah, KY, the crest of 46.8 feet at Brookport was almost 10 feet over the 37-foot flood stage. Riverside parks and campgrounds were inundated. Extensive flooding of low-lying woods and fields occurred. Some rural county roads were closed. Very few if any structures were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 18, 1:23 AM CST, 11 hours 37 minutes earlier.

Area forecast discussion, Feb 18, 1:23 AM CST, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
123 AM CST TUE FEB 18 2003

MAIN FORECAST CHALLENGES WITH THIS PACKAGE ARE THE RAIN EVENT
TONIGHT AND WEDNESDAY AND THEN AGAIN THURSDAY NIGHT INTO FRIDAY.

WITH LOW LEVEL WINDS OUT OF THE WEST AT 10-15 KTS...LOW CLOUDS
OVER THE CWA MAKING PROGRESS EASTWARD. AT THE SAME TIME SAT PIX
SHOWING INCREASE IN HIGH CLOUDINESS IN ADVANCE OF NEXT SYSTEM.
MODELS SOMEWHAT DIFFERENT IN HANDLING OF NEXT SYSTEM. ETA/NGM
SIMILAR IN TIMING WITH THE AVN BEING A BIT FASTER AND MORE
AGGRESSIVE...BUT AVN/NGM SIMILAR IN COVERAGE AND QPF FIELDS. WITH
BROAD SW FLOW ALOFT AND WEAK UPPER LEVEL DYNAMICS...AVN TRIES TO
DEVELOP A CLOSED SFC LOW OVER AR AT 12Z WED MRNG WHICH SEEMS
OVERDONE. THIS SOLUTION IS THE MOST AGGRESSIVE AND PAINTS A LARGE
SWATH OF HIGHER QPF ACROSS THE CWA. PREFER THE ETA/NGM SOLUTION OF
KEEPING AN OPEN SFC TROF FURTHER SOUTH AND WEST AND PUSHING AN
INVERTED SFC TROF ACROSS THE CWA WITH BEST CHANCES FOR PRECIP ACROSS
THE SOUTHERN HALF. EXPECT THIS PRECIP EVENT TO OVERSPREAD THE AREA
FROM SW TO NE TONIGHT AND CONTINUE INTO WEDNESDAY. FOR POPS WILL GO
WITH A COMPROMISE OF FWC/MAV MOS NUMBERS. IN THE FAST FLOW THIS
SYSTEM WILL SHEAR OUT SOMEWHAT AND BE PUSHED EAST OF THE REGION BY
LATE WEDNESDAY AFTERNOON...SO WILL NOT LINGER POPS INTO WEDNESDAY
NIGHT PER THE NGM. WILL MAKE NO CHANGES BEYOND THE FOURTH PERIOD BUT
ANOTHER POTENTIALLY SIGNIFICANT RAIN EVENT TAKING AIM ON THE CWA
THURSDAY NIGHT INTO FRIDAY.

FWC/MAV TEMPS SIMILAR SO WILL FOLLOW CLOSELY.

.PAH...NONE

JAP
Hazardous weather outlook, Feb 18, 3:40 AM CST, 9 hours 20 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CST TUE FEB 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM TAKING AIM ON THE REGION THURSDAY NIGHT INTO FRIDAY
HAS THE CAPABILITY OF PRODUCING SIGNIFICANT RAINFALL ACROSS THE
AREA. DEPENDING ON THE TRACK AND STRENGTH OF THIS SYSTEM...LOCALIZED
FLOODING WILL BE POSSIBLE DUE TO SATURATED SOIL CONDITIONS AND
RELATIVELY HIGH WATER LEVELS ON AREA CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF LOCALLY HEAVY
RAINFALL AND ANY OBSERVED FLOODING.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Alexander

When
February 18, 1:00 PM CST to February 28, 11:59 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Flood, Gallatin

When
February 18, 1:00 PM CST to February 28, 11:59 PM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Flood, Hardin

When
February 18, 1:00 PM CST to February 28, 11:59 PM CST
Where
Hardin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Flood, Massac

When
February 18, 1:00 PM CST to February 28, 11:59 PM CST
Where
Massac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Flood, Pope

When
February 18, 1:00 PM CST to February 28, 11:59 PM CST
Where
Pope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Flood, Pulaski

When
February 18, 1:00 PM CST to February 28, 11:59 PM CST
Where
Pulaski forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341917, 5341918, 5341919, 5341920, 5341921, 5341922.